It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-19-2008, 05:33 AM   #1
Junior Member
(female)
 
Join Date: Mar 2008
Location: US
Posts: 45
greeneyes1 HB User
can someone tell me what this means?

My husband was diagnosed with type 2 diabetes about 15 years ago, and until last week, has only been taking oral meds. His doctor has finally put him on insulin because the pills just weren't working anymore. He also had labs done and his urine was found to have protien in it. This is also a first. He has been given medication for this, but it is pretty much freaking me out. Can anyone tell me what this means and how serious it is? Thank you for any responses.

 
Old 07-20-2008, 08:05 PM   #2
Senior Member
(female)
 
Join Date: Jan 2005
Location: Texas
Posts: 118
Jenny1434 HB UserJenny1434 HB UserJenny1434 HB UserJenny1434 HB User
Re: can someone tell me what this means?

Hi,
Don't freak out, I know a lot of people think of getting on insulin as being the last resort. Actually I've heard that insulin is a lot better on your organs than oral medications. My friend is on it and loves it a lot better than being on oral meds and she says her blood sugar levels have never been better. Take care and don't worry.

 
Sponsors Lightbulb
   
Old 07-21-2008, 06:15 PM   #3
Senior Veteran
(female)
 
Join Date: Oct 2001
Location: MA
Posts: 3,547
SamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB User
Re: can someone tell me what this means?

I'm assuming it's the protein in the urine that's freaking you out?

What it means depends on how much. Most diabetics will develop a condition called microalbuminuria after many years of the disease, even if it's very well controlled. Microalbuminuria is one of the first signs of kidney damage, but it doesn't necessarily mean one's kidneys are about to fail. It just means they're not filtering protein quite perfectly anymore...and it can be very minor. It is a warning to make sure he keeps his numbers down, and it means he probably should be on an ACE inhibitor to further protect his kidneys, but we could still be talking decades before there's anything to be overly concerned about.

On the other hand, if it's m ore than micro...he could be in the early stages of kidney failure. Here again, the best way to prevent further damage is to keep the blood glucose under tight control and take ACE inhibitors.

As for progressing to insulin, most (although not all) T2's will eventually need insulin, especially if they develop T2 early in life and have it for many years. Also, those of us who developed it before the insulin-sensitizing oral medications were on the market, thus causing us to have to take sulfonyureas, will need to go on insulin sooner than people who develop T2 today, because the sulfonyureas put great stress on the pancreas to produce more insulin, thus wearing out the beta cells faster. At this point he'll have a lot to learn about managing insulin, but the closer to normal he can keep his numbers, the better it'll be for his kidneys and, indeed, ALL his organs.

What insulin regimen did they give him? If you two have any questions about it, or about counting carbs, or anything, feel free to ask.

Ruth

 
Old 07-22-2008, 05:50 AM   #4
Junior Member
(female)
 
Join Date: Mar 2008
Location: US
Posts: 45
greeneyes1 HB User
Re: can someone tell me what this means?

Thanks so much for the replies. I've read the info that came with my husband's new medication for the protien in the urine, and it IS an ACE inhibitor. Also, I am guessing that it isn't a lot of protien because he was told to take his new medication and come back in January for his regular 6 month check up. If it were bad, they would have requested that he come in sooner. I'm not sure about the mgs. of insulin he takes, but he is only on one shot a day, and is still on one of his oral meds...either glucophage or glucotrol. The other was discontinued. Thanks again, friends, for the replies. You guys have eased my mind tremendously.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Here are my MRI results/Can someone tell me what it means? braveneck Spinal Cord Disorders 4 01-15-2008 11:32 AM
Intersted in someone I know...how do I make him realize...continued. dma11663 Relationship Health 519 10-23-2007 10:06 AM
Can someone on here tell me what this means? kellie2 Menopause 3 03-28-2007 10:02 AM
Lab Results...can someone tell me what this means?? Zuzu's Petals Thyroid Disorders 7 12-15-2006 06:49 PM
How do you know when you love someone? Veronica_Mars Relationship Health 21 07-09-2006 09:39 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Actos
Amaryl
Avandia
Glipizide Glucophage
  Humalog
Lantus
Metformin
Novolog
Potassium




TOP THANKED CONTRIBUTORS



Cora1003 (68), SamQKitty (60), JJ (34), Azurah (17), 92261 (12), rosier (7), bdrunner79 (5), NewdestinyX (5), ladybud (5), Machaon (5)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (903), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 05:11 AM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!